Designs, Codes and Cryptography

, Volume 79, Issue 3, pp 471–485 | Cite as

Automorphisms of strongly regular graphs with applications to partial difference sets

Article

Abstract

In this article we generalize a theorem of Benson (J Algebra 15:443–454, 1970) for generalized quadrangles to strongly regular graphs, deriving numerical restrictions on the number of fixed vertices and the number of vertices mapped to adjacent vertices under an automorphism. We then use this result to develop a few new techniques to study regular partial difference sets (PDS) in Abelian groups. Ma (Des Codes Cryptogr 4:221–261, 1994) provided a list of parameter sets of regular PDS with \(k\le 100\) in Abelian groups for which existence was known or had not been excluded. In particular there were 32 parameter sets for which existence was not known. Ma (J Stat Plan Inference 62:47–56, 1997) excluded 13 of these parameter sets. As an application of our results we here exclude the existence of a regular partial difference set for all but two of the undecided parameter sets from Ma’s list.

Keywords

Strongly regular graph Benson’s theorem Partial difference set Multiplier theorem 

Mathematics Subject Classification

05C50 05E30 05B10 

References

  1. 1.
    Benson C.T.: On the structure of generalized quadrangles. J. Algebra 15, 443–454 (1970).Google Scholar
  2. 2.
    De Winter S.: Partial geometries pg\((s, t, 2)\) with an abelian singer group and a characterization of the van Lint-Schrijver partial geometry. J. Algebraic Comb. 24, 285–297 (2006).Google Scholar
  3. 3.
    De Winter S., Thas K.: The automorphism group of Payne derived generalized quadrangles. Adv. Math. 214, 146–156 (2007).Google Scholar
  4. 4.
    Fiedler F., Klin M.: A Strongly Regular Graph with the Parameters \((512,73,438,12,10)\) and Its Dual Graph. Preprint MATH-AL-7-1998, Technische Universität Dresden (1998).Google Scholar
  5. 5.
    Godsil C., Royle G.: Algebraic Graph Theory. Springer, New York (2004).Google Scholar
  6. 6.
    Horn R.A., Johnson C.R.: Matrix Analysis, 2nd ed. Cambridge University Press, Cambridge (2013).Google Scholar
  7. 7.
    Jørgensen L.K., Klin M.: Switching of edges in strongly regular graphs. I. A family of partial difference sets on 100 vertices. Electron. J. Comb. 10, R17 (2003).Google Scholar
  8. 8.
    Kohnert A.: Constructing two-weight codes with prescribed groups of automorphisms. Discret. Appl. Math. 155, 1451–1457 (2007).Google Scholar
  9. 9.
    Ma S.L.: Partial difference sets. Discret. Math. 52, 75–89 (1984).Google Scholar
  10. 10.
    Ma S.L.: A survey of partial difference sets. Des. Codes Cryptogr. 4, 221–261 (1994).Google Scholar
  11. 11.
    Ma S.L.: Some necessary conditions on the parameters of partial difference sets. J. Stat. Plan. Inference 62, 47–56 (1997).Google Scholar
  12. 12.
    Payne S.E., Thas J.A.: Finite generalized quadrangles. Pitman, Boston (1984).Google Scholar
  13. 13.
    Temmermans B., Thas J.A., Van Maldeghem H.: On collineations and dualities of finite generalized polygons. Combinatorica 29, 569–594 (2009).Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Stefaan De Winter
    • 1
  • Ellen Kamischke
    • 2
  • Zeying Wang
    • 1
  1. 1.Michigan Technological UniversityHoughtonUSA
  2. 2.Ferris State UniversityBig RapidsUSA

Personalised recommendations